Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 72, NWS Gaylord, MI

June 21, 2008Alcona County, Oscoda County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 21, 2008, 5:35 PM EDT for Alcona County, Oscoda County, Michigan. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2008, 5:35 PM EDT (21:35 UTC)
Expired
Jun 21, 2008, 6:15 PM EDT
In force
40 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Alcona County, MI, Oscoda County, MI

The radar

The NCL Michigan radar (KAPX), 72 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:40 PM EDTHAIL 0.5Fairview, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 212136
SVRAPX
MIC001-135-212215-
/O.NEW.KAPX.SV.W.0072.080621T2135Z-080621T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
535 PM EDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCONA COUNTY IN NORTHERN LOWER MICHIGAN...
  OSCODA COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 615 PM EDT

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR FAIRVIEW...OR 3 MILES EAST OF MIO...MOVING
  EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCKINLEY...
  CURTISVILLE...
  MILEN TOWNSHIP...
  GLENNIE...
  CURRAN...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4477 8367 4453 8368 4454 8418 4477 8413
TIME...MOT...LOC 2135Z 269DEG 15KT 4467 8404

$$
1 follow-up statement
000 
WWUS34 KAPX 212157
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
557 PM EDT SAT JUN 21 2008

MIC001-135-212215-
/O.CON.KAPX.SV.W.0072.000000T0000Z-080621T2215Z/
ALCONA MI-OSCODA MI-
557 PM EDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR OSCODA AND ALCONA COUNTIES...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR MCKINLEY...OR 10 MILES NORTHWEST OF
GLENNIE...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CURRAN...
  MILEN TOWNSHIP...
  GLENNIE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4453 8368 4454 8411 4477 8409 4477 8367
TIME...MOT...LOC 2157Z 271DEG 22KT 4467 8386

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:55 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 21, 3:55 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EDT SAT JUN 21 2008

.DISCUSSION...AFTERNOON SYNOPSIS...CLUSTERS OF THUNDERSTORMS HAVE
BEEN FORMING SINCE EARLY AFTERNOON ACROSS NORTHEAST LOWER AS WELL AS
ALONG THE COMBINED LAKE BREEZE ACROSS CHIPPEWA COUNTY.  MUCH OF
NORTHWEST LOWER HAS STAYED IN THE CLEAR IN WESTERLY FLOW OFF LAKE
MICHIGAN.  CONVECTION SURROUNDING THE NORTHWEST SHORE OF LAKE
MICHIGAN FROM SOUTH CENTRAL UPPER AROUND TO GREEN BAY...REMAINS TO
BE SEEN WHETHER OR NOT THIS CAN SURVIVE A TRIP OVER THE LAKE (SEEMS
UNLIKELY AT THIS POINT).

SHORT TERM (TONIGHT)...IN GENERAL FORECAST WILL FOLLOW THE DIURNAL
TREND AND ALLOW PRECIPITATION TO WANE THIS EVENING.  WILL CARRY A
LATE AFTERNOON/EARLY EVENING POP FOR NORTHWEST LOWER IN CASE
ACTIVITY TRYING TO PROPAGATE ACROSS LAKE MICHIGAN HAS ENOUGH
MOMENTUM TO DUMP A FEW SHOWERS.  CANT RULE OUT A STRAY SHOWER/
THUNDERSTORM OVERNIGHT AS MAIN UPPER LEVEL ENERGY SPINS ITS WAY
SOUTHWARD OUT OF ONTARIO...PARTICULARLY ACROSS PARTS OF EASTERN
UPPER AND NORTHWEST LOWER...BUT WILL HAVE THIS THREAT COVERED WITH
THE SUNDAY MORNING GRIDS.

JPB

LONG TERM...SUNDAY AND SUNDAY NIGHT...SHORTWAVE OVER NW ONTARIO
WILL ROTATE SE AROUND THE BACKSIDE OF THE UPPER TROUGH AXIS AND
SWING INTO LOWER MICHIGAN WITH AN ASSOCIATED SFC TROUGH. CERTAINLY
CANNOT RULE OUT AN ISOLATED SHOWER/STORM IN THE MORNING WITH THESE
FEATURES AND MID LEVEL LAPSE RATES 6.5-7.0C/KM WITH WEAK 25KT H8
LLJ POINTING INTO NW LOWER/NRN LK MICHIGAN. HOWEVER...WITH COOL
POOL ALOFT OF -18C TO -19C AND DAYTIME HEATING...THIS WILL
PRIMARILY BE AN AFTERNOON AND EARLY EVENING EVENT. POOR 0-6KM BULK
SHEAR OF LESS THAN 15-20KTS WILL NOT ALLOW FOR ANY LONG LIVED/
ORGANIZED STORMS...BUT WET BULBS AROUND 8500FT WITH MLCAPES
BETWEEN 800-1100 J/KG WITH A 71/53 PARCEL WILL LEAD TO ANOTHER DAY
OF PULSE TYPE STORMS WITH A FEW CONTAINING LARGE HAIL...TO MAYBE
AN INCH. STORMS COULD FIRE AS EARLY AS NOON...POSSIBLY AROUND LAKE
BREEZES INITIALLY...BUT MOST OF THE ACTIVITY IS LIKELY TO
CONGREGATE ALONG/AHEAD OF SFC TROUGH AXIS IN THE AFTERNOON. THIS
WILL RESULT IN BEST CHANCES FOR STORMS ROUGHLY FROM CADILLAC TO
ALPENA. STORMS WILL DIE OFF INTO THE EVENING AND BECOME ISOLATED
BY THE OVERNIGHT. MAIN UPPER TROUGH AXIS IS EXPECTED TO BE LAYING
ACROSS NE LOWER...BUT DID NOT GET TOO CUTE YET...AND LEFT A 20
PERCENT CHANCE...OF MAINLY SHOWERS FOR ALL AREAS OVERNIGHT.

MONDAY AND MONDAY NIGHT...A SLOWING TREND SEEN IN SWEEPING THE
UPPER/SFC TROUGHING TO THE EAST...AND HAS RESULTED IN RE-INTRODUCING
SMALL CHANCE FOR SHOWERS/STORMS ACROSS A SLIVER OF NE LOWER FROM
HTL-APN FOR MONDAY AFTERNOON. RESIDUAL COOL AIR ALOFT...ALONG WITH
LOW LEVEL CONVERGENCE MAXIMIZING IN THIS AREA DUE TO LAKE BREEZES
WILL BE THE MAIN FOCUSING FEATURES. ANOTHER 600-900 J/KG IS POSSIBLE
DURING PEAK HEATING IN THE AFTERNOON WITH LESS THAN 20KTS 0-6KM BULK
SHEAR AND WET BULBS AROUND 8500 FEET. HAIL WILL BE THE PRIMARY
THREAT ONCE AGAIN. DEPENDING ON TIMING OF TROUGHING...COULD
CERTAINLY BE SOME ISOLATED ACTIVITY LINGERING INTO THE EARLY
EVENING...BUT OPTED TO NOT INTRODUCE ANYTHING AS OF YET. HAVE TO BE
MORE SURE OF AFTERNOON DEVELOPMENT FIRST.

TUESDAY ONWARD...UPPER TROUGH AXIS EAST OF THE AREA TO START THE
LONGER TERM...WITH A MEAN UPPER RIDGE ACROSS THE CENTRAL PLAINS AND
ROCKIES. HEIGHTS DO BUILD INTO THE GREAT LAKES...BUT THE FIRST OF
TWO SHORTWAVES BREAK DOWN THE THE RIDGE AS EARLY AS TUESDAY NIGHT
BUT MAINLY WEDNESDAY. THE SECOND ARRIVES AROUND FRIDAY AND MAY BE A
POTENTIALLY STRONGER/MORE DYNAMIC SHORTWAVE. WILL FOCUS SHOWER AND
THUNDERSTORM CHANCES AROUND THESE TWO FEATURES. HIGHS IN THE 70S TO
LOWER 80S THROUGH THE PERIOD WITH LOWS IN THE 50S...AROUND TYPICAL
NORMALS.

SMD

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jun 21, 4:15 PM EDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EDT SAT JUN 21 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
221000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
415 PM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THERE REMAINS A THREAT FOR LARGE HAIL PRODUCING THUNDERSTORMS EAST
OF AN ALPENA TO HOUGHTON LAKE LINE THROUGH 8 PM.  HAIL UP TO ONE
INCH IN DIAMETER IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES SUNDAY INTO SUNDAY EVENING
ACROSS ALL OF NORTHERN MICHIGAN. AN ISOLATED THUNDERSTORM MAY
PRODUCE LARGE HAIL UP TO ONE INCH IN DIAMETER.

THE CHANCE FOR THUNDERSTORMS RETURNS WEDNESDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT ALL INSTANCES OF HAIL TO THE NATIONAL
WEATHER SERVICE.

JPB

In the hours before

Local storm report, Jun 21, 4:22 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
422 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             LINCOLN                 44.69N 83.41W
06/21/2008  M0.75 INCH       ALCONA             MI   PUBLIC

&&

JZ
Local storm report, Jun 21, 4:30 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
430 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             2 NNE HARRISVILLE       44.68N 83.28W
06/21/2008  M0.75 INCH       ALCONA             MI   PUBLIC

&&

JZ
Local storm report, Jun 21, 4:50 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
450 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             COMINS                  44.80N 84.05W
06/21/2008  M0.75 INCH       OSCODA             MI   PUBLIC

&&

JZ
Local storm report, Jun 21, 5:00 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
500 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             4 NE HOUGHTON LAKE      44.34N 84.70W
06/21/2008  M0.75 INCH       ROSCOMMON          MI   PUBLIC

&&

JZ
Local storm report, Jun 21, 5:02 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
502 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             LUPTON                  44.43N 84.02W
06/21/2008  M0.50 INCH       OGEMAW             MI   TRAINED SPOTTER

&&

JZ
Local storm report, Jun 21, 5:22 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
522 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             5 W HALE                44.38N 83.91W
06/21/2008  M0.88 INCH       OGEMAW             MI   FIRE DEPT/RESCUE

&&

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:36 PM EDTSevere Thunderstorm WarningAPXRoscommon39 min
Jun 21, 2:04 PM EDTSevere Thunderstorm WarningAPXAlcona, Alpena, Montmorency, Oscoda41 min
Jun 21, 2:28 PM EDTSevere Thunderstorm WarningAPXCrawford, Ogemaw, Oscoda, Roscommon43 min
Jun 21, 2:39 PM EDTSpecial Marine WarningAPX96 min
Jun 21, 2:43 PM EDTSevere Thunderstorm WarningAPXAlcona, Alpena, Montmorency, Oscoda62 min
Jun 21, 3:44 PM EDTSevere Thunderstorm WarningAPXAlcona16 min
Jun 21, 3:47 PM EDTSpecial Marine WarningAPX45 min
Jun 21, 4:51 PM EDTSpecial Marine WarningAPX54 min
Jun 21, 5:13 PM EDTSpecial Marine WarningAPX25 min
Jun 21, 5:26 PM EDTSevere Thunderstorm WarningAPXIosco, Ogemaw49 min
Jun 21, 6:16 PM EDTSevere Thunderstorm WarningAPXAlcona44 min
Jun 21, 6:45 PM EDTSevere Thunderstorm WarningAPXArenac, Gladwin50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.